Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 193, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2003, 3:38 PM MDT for Kit Carson County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 3:38 PM MDT (21:38 UTC)
- Expired
- Jul 13, 2003, 4:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 3001 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
086 WUUS53 KGLD 132138 SVRGLD COC063-132245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 338 PM MDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF SEIBERT...OR ABOUT 12 MILES SOUTHEAST OF FLAGLER...MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAGLER AT 350 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3904 10250 3930 10275 3929 10316 3903 10317 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:20 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 13, 1:20 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT SUN JUL 13 2003 TONIGHT...LOW LEVEL CONVERGENCE AXIS WILL EXTEND NORTH TO SOUTH ACROSS EASTERN CO...ALONG AND JUST WEST OF OUR ZONES. HOWEVER...WARM MID LEVEL TEMPERATURES OF 18-20C WILL LIMIT THUNDERSTORM COVERAGE. THIS ALSO SEEN ON MESOETA FORECAST SOUNDINGS. ISOLATED-WIDELY SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN CO ALONG THE INSTABILITY AXIS AT THIS TIME. WILL WATCH RADAR/SATELLITE TRENDS AND MAY NEED TO INSERT 10-20 PERCENT THUNDERSTORM CHANCES ACROSS EASTERN CO/FAR WESTERN KS/NEB ZONES DURING THE EVENING HOURS. MON...PRE=FRONTAL TROUGH AND COOL FRONT SWEEP ACROSS THE ZONES IN THE MORNING. WARM MID LEVEL TEMPERATURES NEAR 16C AND LIMITED LOW/MID LEVEL MOISTURE EXPECTED TO PREVENT THUNDERSTORM INITIATION WITH BOUNDARY PASSAGE. MID LEVEL TEMPERATURES COOL IN THE AFTERNOON BUT BY THAT TIME THE BOUNDARY AND DEEPER MOISTURE POOLING ALONG THE BOUNDARY WILL BE SOUTH OF OUR ZONES...SO WILL KEEP IT DRY. PREFER WARMER ETA MOS HIGHS OVER COOLER NGM/GFS MOS. TUE...LOW/MID LEVEL THETA-E RIDGE AXES AND LOW LEVEL CONVERGENCE WILL BE WEST OF OUR ZONES...SO IT SHOULD BE DRY HERE. PLUS...MID LEVEL TEMPERATURES WILL BE IN THE 14-16C RANGE...SO NEGATIVE BUOYANCE LOOKS LIKE TOO MUCH TO OVERCOME. ETA/NGM/GFS GUIDANCE HIGHS LOOK TOO COOL BASED ON STRENGTH OF RIDGING ALOFT AND FORECAST 850 MB TEMPERATURES. WED...BROAD SCALE 594 DEKAMETER 500 MB RIDGE WILL DOMINATE THE ROCKIES AND PLAINS STATES. WARM MID LEVEL TEMPERATURES AND LIMITED LOW LEVEL CONVERGENCE WILL INHIBIT THUNDERSTORM INITIATION...SO WILL REMAIN DRY. GFS HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES NEAR 31C. THU-SUN...13/00Z GFS RUN LIKELY BREAKING DOWN THE CENTRAL PLAINS UPPER RIDGE TOO QUICKLY (AS IS ITS TENDENCY). PREFER THE 12/00Z RUN. THUNDERSTORMS CHANCES LOOK MINIMAL WITH WARM MID LEVEL TEMPERATURES AND LIMITED LOW/MID LEVEL MOISTURE. GFS LOOKS TO BE TOO COOL FOR HIGH TEMPERATURES...ESPECIALLY FRI/SAT/SUN...BASED ON EXPECTED STRENGTH OF UPPER RIDGING. .GLD...NONE. SR
Hazardous weather outlook, Jul 13, 10:39 AM MDT, 4 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE TRI STATE REGION LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD DEVELOP IN EASTERN COLORADO WHERE THE BEST MID LEVEL MOISTURE IS LOCATED. THE FEW THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA MONDAY NIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. FS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.